MAUDE Adverse Event Report: BERLIN HEART GMBH ARTERIAL CANNULA FOR SMALL CHILDREN, Ø6MM; VENTRICULAR ASSIST DEVICE

BERLIN HEART GMBH ARTERIAL CANNULA FOR SMALL CHILDREN, Ø6MM; VENTRICULAR ASSIST DEVICE
Model Number C80G-021M
Medical Device Problem Code Material Split, Cut or Torn (4008)
Health Effect - Clinical Codes Air Embolism (1697); Death (1802)
Date of Event 08/05/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The clinic provided images of the arterial cannula which was used on the patient at the time of the incident where a breach was noted on the outflow side at the region of transition from the arterial cannula to the pump connector.The images were taken following explant and presumably after cleaning.The clinic performed an exchange of the blood pump and shortening of the affected cannulae on (b)(6) 2019.A potential disruption of the cannula in relation to this adverse event is to be investigated.Berlin heart reviewed the production records of the excor cannula in question, lot: 00073814.This cannula was produced according to our specification.The excor cannula, lot: 00073814, was implanted on (b)(6) 2018 and explanted on (b)(6) 2019 at the time of the reported event (307 days).The blood pump and cannulae in use by the patient at the time of the adverse event will be returned to the manufacturer.An updated follow-up report will be provided following a detailed investigation.
 
Event or Problem Description
We were contacted by the clinic via the hotline regarding a adverse event involving an excor patient supported in the lvad configuration.The clinic reported an air embolism in the patient.Consequently, the patient suffered an extensive hypoxic brain injury and vad support was withdrawn on (b)(6) 2019.
 
Additional Manufacturer Narrative
The piece of the affected cannula where the defect occurred was returned to the manufacturer on 2019-09-04.These pieces were received with the blood pumps, the pieces were left on the connector of the blood pumps.During the investigation by berlin heart, only non-destructive microscopic imaging and ct scans were performed.All analyses were completed by two independent investigators.The ct scans were performed at an external independent laboratory under the observation of the manufacturer.The origin of the rupture cannot be clearly clarified.However, based on investigation finding such as the displacement of the cannula position on the connector and the different impressions seen on the inside as well as outside of the cannula, it can be assumed that high tensile forces must have acted on the cannula.Such a one-sided displacement of a cannula under the cable ties can only occur by massive kinking of the cannula close to the connector edge.It cannot be confirmed with certainty whether additional external impacts were also present that contributed to the damage scenario.During the analysis inner surface damages were detected in different places.Such inner damages can also be induced during a pump exchange (5 pump changes were carried out on the affected cannula in the period from 03.10.2018 to 05.08.2019).The instruction for use (ifu) advises to shorten the cannula in a case of pump exchange and to use the cannula extension set, if needed.On 2019-10-07, the investigation results were discussed with the clinic and the clinic staff was re-trained on the handling of the excor system with special regard to the handling of pump exchanges.

Brand Name
ARTERIAL CANNULA FOR SMALL CHILDREN, Ø6MM
Common Device Name
VENTRICULAR ASSIST DEVICE
Manufacturer (Section D)
BERLIN HEART GMBH
wiesenweg 10
berlin, 12247
GM  12247
MDR Report Key8950605
Report Number3004582654-2019-00074
Device Sequence Number14145491
Product Code DSQ
UDI-Device Identifier04260090041352
UDI-Public04260090041352
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
P160035
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Nurse Practitioner
Type of Report Initial,Followup
Report Date (Section B) 08/30/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2021
Device Model NumberC80G-021M
Device Lot Number00073814
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/05/2019
Supplement Date Received by Manufacturer08/05/2019
Initial Report FDA Received Date08/30/2019
Supplement Report FDA Received Date01/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age1 YR